Hail, Waukesha
- When
- September 27, 1:52 PM CST
- Where
- Waukesha County, Wales
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.000, -88.370
An northwest flow of cold and unstable air aloft allowed scattered thunderstorms to develop and move southeast through southeastern Wisconsin. Some of the storms pulsed to severe limits and generated large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
An northwest flow of cold and unstable air aloft allowed scattered thunderstorms to develop and move southeast through southeastern Wisconsin. Some of the storms pulsed to severe limits and generated large hail. However, low-level south winds veered to west-southwest in the lowest 3 thousand feet of the atmosphere, allowing for the generation of low-level vorticity and an isolated tornado in central Racine County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 27, 1:35 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 235 PM CDT THU SEP 27 2007 .DISCUSSION...FORECAST EMPHASIS ON THREAT OF PRECIPITATION EARLY IN FIRST PERIOD AND THEN IN THE DAYS 4 THROUGH 7 PERIOD. GFS SHOWING BETTER CONSISTENCY IN LATER PERIODS OF SHORT TERM FORECAST AND IN GOOD AGREEMENT WITH ECMWF AND CANADIAN...HENCE LEANED ON GFS FOR FORECAST NUANCES. SECOND SHORT WAVE TROUGH OVER MN/WI BORDER EARLY THIS AFTERNOON WILL MOVE ACROSS CENTRAL WISCONSIN THROUGH 02Z. SYNOPTIC SCALE LIFT ASSOCIATED WITH SHORT WAVE AND LEFT EXIT REGION WORKING ON UNSTABLE AIRMASS OVER WISCONSIN TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON. LOW LEVEL LAPSE RATES OF 7 TO 8 DEGREES ASSOCIATED WITH COLD POOL AND 5H TEMPERATURES AROUND -20. CONVECTION SHOULD DIMINISH WITH LOSS OF INSOLATION AFT 22-23Z HOWEVER WILL NEED TO KEEP MENTION INTO THE EVE UNTIL SHORT WAVE PASSES BY. UPPER LEVEL RIDGING BUILDS IN ACROSS UPPER MIDWEST AHEAD OF AMPLIFYING LONG WAVE TROUGH OUT WEST. ALONG WITH DRY LOW LEVELS AS DEWPTS FALL INTO THE UPPER 30S TO MIDDLE 40S...SOME PLEASANT WEATHER IS ANTICIPATED NEXT SEVERAL DAYS. SEASONAL TEMPERATURES DURING THE DAY...SLIGHTLY BELOW AT NIGHT. SURGE OF WARM AIR ADVECTION AND DEEPER MOISTURE SATURDAY NIGHT HOLDS WELL NORTHWEST OF THE AREA SATURDAY NIGHT. EXPC GRADUAL WARMING TREND OVER WEEKEND WITH INCRG SOUTHERLY WINDS AND FAIRLY DRY ATMOSPHERE. CONSIDERED MENTIONING FOG THREAT FOR LATER FRIDAY NIGHT BUT AT THIS POINT WILL HOLD OFF AS BOUNDARY LAYER WINDS JUST ABOVE INVERSION INCREASE TO INCR OVER 20KTS AFTER MIDNIGHT AND DRY LOW LEVELS. UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE EXTENDED PERIOD FROM SUNDAY NIGHT THROUGH THURSDAY. 5 DAY 500HPA MEANS FROM THE GFS INDICATING LARGE 150 METER NEGATIVE HEIGHT ANOMOLY LINGERING OVER THE PACIFIC NORTHWEST AND SOUTHWEST CANADA AS SHORT WAVE TROUGHS HELP TO CARVE OUT A LONG WAVE TROUGH IN THIS AREA THAT WILL CONTINUE THROUGH NEXT WEEK. MEANWHILE...LARGE POSITIVE ANOMOLY GRADUALLY EXPANDS ACROSS GTLAKES DURING THIS TIME AS UPPER LEVEL FLOW REMAINS WEST TO SOUTHWEST. EXTENDED MODELS INCLUDING HI RES ECMWF...GFS...UKMT AND CANADIAN IN RELATIVELY GOOD AGREEMENT ON CARRYING POTENT SHORT WAVE TROUGH FROM CENTRAL PLAINS ACROSS NORTHWEST WISCONSIN ON MONDAY. MID LEVEL TROUGH CARRIES ACROSS SOUTHERN WISCONSIN AFTER MIDNIGHT SUNDAY NIGHT THROUGH MID MORNING MONDAY WITH LOW LEVEL CONVERGENCE PASSING THROUGH DURING THE DAY. HENCE WL CONTINUE THE CHANCE POPS BUT INCREASE TO 50 PERCENT IN WESTERN AREAS. FOCUS APPEARS JUST WEST WHERE 50KT LOW LEVEL JET IS EXPECTED SUN NGT. IF AGREEMENT AND CONSISTENCY CONTINUES NEXT SEVERAL FORECAST SHIFTS...WL INCR TO LKLY WORDING IN PARTS OF CWA SUN NGT. ECWMF SHOWING BEST CONSISTENCY WITH THIS FEATURE SO FAR. MONDAYS SYSTEM MOVES RAPIDLY NORTHEAST DURING THE EVENING. FAST MOVING SOUTHWEST FLOW CARRIES SECOND VIGOROUS SHORT WAVE ACROSS CENTRAL PLAINS INTO EASTERN MN/NORTHWEST WI TUESDAY AFTERNOON. APPEARS ENUF MOISTURE...INSTABILITY AND SHEAR TO CONT MENTION OF THUNDER TUESDAY INTO TUESDAY EVENING WITH THIS FEATURE...HOWEVER MREF ENSEMBLE PERCENT OF PRECIPITATION QUITE LOW OVR SRN WI...WITH EMPHASIS AS EXPECTED FARTHER WEST. STRENGTHENING BAROCLINIC ZONE MAY LINGER OVER SRN WI/NRN IL WEDNESDAY NIGHT AND THU...HOWEVER UNCERTAINTY QUITE HIGH. WITH BRISK UPPER LEVEL WINDS CONTINUING...WL ADD SMALL POPS IN FOR THIS PERIOD AS WELL. && .AVIATION...VRY UNSTBL AMS OVR WI PRODG SCT -SHRA/TSRA ISOLD SML HAIL TIL ARND 03Z. CONDS WL RMN VFR XCPT ISOLD MVFR VSBYS IN HVY SHRA. LK FOR WXNIL AND VFR CONDS AFT 03Z THRU 00Z SUN. && .MKX WATCHES/WARNINGS/ADVISORIES...NONE. && 11/35
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 406 AM CDT THU SEP 27 2007 WIZ046-047-051-052-056>060-062>072-280915- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 406 AM CDT THU SEP 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER COLD AIR ALOFT MAY CAUSE STRONGER THUNDERSTORMS TO PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY...AND AGAIN TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-665-280915- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 406 AM CDT THU SEP 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER COLD AIR ALOFT MAY CAUSE STRONGER THUNDERSTORMS TO PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY...AND AGAIN TUESDAY AND TUESDAY NIGHT. TZ WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
252 PM CDT THU SEP 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND GST NWS SULLIVAN/MILWAUKEE 42.97N 88.55W
09/27/2007 M43.00 MPH JEFFERSON WI OFFICIAL NWS OBS
GUST TO 43 MPH/37 KNOTS ON ONE SENSOR, AND 41 MPH ON A
2ND SENSOR.
0242 PM HAIL NWS SULLIVAN/MILWAUKEE 42.97N 88.55W
09/27/2007 M0.25 INCH JEFFERSON WI OFFICIAL NWS OBS
HAIL BEGAN 242 PM, ENDED 247 PM.
&&
CRAVENThe Milwaukee radar (KMKX), 15 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
7 hail, 1 tornado. Local standard time, as filed.
A weak EF0 tornado spun up about 1/8 mile northwest of the intersection of 3 Mile Road and 68th Stree in central Racine County about 2 miles south-southeast (172 degrees) of Raymond, or 3.5 miles east-southeast (112 degrees) of North Cape. It initially tore up some mature corn crop, toppled a couple trees, crossed the intersection on a southeast path, tore some roof shingles off of a pole shed, and then dissipated in an open field. The average path length was about 15 yards. Damage indicator #1 (SBO) was used with a DOD value of 2 in the damage assessment for an expected wind value of about 75 mph. The initial spin up location was N42.77287 W88.00481 and the end point was N42.77119 W88.00054.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyThe tornado archive for Wisconsin, 2007Warnings in Wisconsin, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61111, 61106, 61114, 61107, 61109, 61108, 61112, 61110.